Q. A year or so ago, you had a letter from a reader who said a pill she was taking turned her gray hair dark again. I know it’s not guaranteed to work, but I’d like to try it. Do you know what she was taking?
A. She was taking two cholesterol-lowering drugs, Zocor and Zetia. Her report was strange because her original hair color was blonde, but her gray hair started growing in black on these drugs.
We invited other readers to tell us if they had similar hair color changes, and many did. Most were on Zocor or Zetia or the combination (Vytorin), although a few other drugs, such as Crestor (also for cholesterol) and Xalatan (for glaucoma), were also named.
We’d discourage you from taking such medicine on the off chance it might affect your hair color, unless you also need to lower your cholesterol. This reaction appears to be uncommon, and these drugs can cause other side effects.
Q. I have read many tragic stories in your column about people who have had bad side effects from antidepressants like Prozac and Paxil. I just want to let you know that sometimes these drugs work wonders.
My daughter went through a difficult time after graduating from college. Paxil made all the difference and really helped her get back on her feet. I wish you would let people know how beneficial these drugs can be.
A. Like all medicines, antidepressants have both benefits and risks. Some people find these drugs lift them from despair, although others become jittery and have trouble sleeping. A few may experience suicidal thoughts.
Predicting who will do well and who will suffer is difficult. That’s why it is so crucial for patients and family members to monitor progress carefully. If people know that preoccupation with suicide is a possible reaction, they will be better prepared to intervene promptly.
Q. My internist has advised me to go on a high-fiber, low-cholesterol, low-salt diet to reduce cholesterol and blood pressure. I am supposed to eat lots of vegetables and bran with my oatmeal. My wife got me a salt substitute.
The problem is that my cardiologist says I need to avoid green vegetables because I take Coumadin to thin blood. I’m also on lisinopril for blood pressure and Lanoxin for my heart. I would appreciate any information about diet and nutrition with respect to my medications.
A. Your wife was trying to help, but don’t use the salt substitute she bought. Most such products contain potassium. In combination with an ACE-inhibitor blood pressure pill like lisinopril, this could raise potassium to dangerous levels.
Take your Lanoxin an hour before or two hours after you eat bran for breakfast. A meal rich in fiber may reduce the amount of Lanoxin absorbed.
You should not avoid green vegetables. They are essential for good health. But the vitamin K in such foods may counteract the effectiveness of Coumadin. If you eat roughly the same amount of vitamin K daily the dose of Coumadin can be adjusted.
To help you organize your diet we are sending you our Guides to Coumadin, Nutrient and Food Interactions with more details about incompatibilities. Anyone who would like copies, please send $3 in check or money order with a long (no. 10) stamped (60 cents), self-addressed envelope: Graedons’ The People’s Pharmacy®, No. FND-166, P. O. Box 52027, Durham, NC 27717-2027.

Join Over 52,000 Subscribers at The People's Pharmacy

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.